Select Page

Dangers of cosmetic eyelash serums containing prostaglandin Analogues

Recent media coverage is raising awareness among ophthalmologists and the public on the potential risks of using cosmetic eyelash growth serums containing prostaglandin analogues.

RANZCO has published a Position Statement on this topic.

Dr Peter Hadden, Chair of the NZ Branch of RANZCO was recently interviewed about these risks on Seven Sharp, a high rating nightly current affairs program on TVNZ 1.

This interview can be viewed on Seven Sharp’s Facebook page.

Since the 1990s, studies have shown that eyelash growth is linked to prostaglandin analogues. On that basis, several beauty industry organisations release products, including eyelash growth serums, some of which contain small amounts of the drug, prostaglandin analogues. These are sold as an over-the-counter product due to the small quantities of prostaglandin analogues.

In our ophthalmologists’ experience, prostaglandin eye drops cause predictable side effects. However, the exact pattern of side effects that each patient experiences are unpredictable. Ocular irritation, redness, iris hyperpigmentation, excessive hair growth, blepharitis, skin hyperpigmentation, and periorbitopathy are most common. If patients take prostaglandins for years, they usually get a combination of these.

RANZCO believes that consumers should be aware of the full list of possible ocular and periocular side effects.

Click here for the RANZCO Position Statement.

Last updated: May 11, 2021

Get in Touch

Do you have any queries or comments about our website, our products or any  of our services?
RANZCO acknowledges our First Australians, the Traditional Custodians of the land
on which we live and work, and pays respect to Elders past, present and emerging.
Gadigal people of the Eora Nation are the traditional custodians of the land
where the RANZCO head office is located.